Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 39, NWS Little Rock, AR

July 18, 2002Johnson County, Pope County, Van Buren County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 18, 2002, 10:09 AM CDT for Johnson County, Pope County, Van Buren County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 10:09 AM CDT (15:09 UTC)
Expired
Jul 18, 2002, 1:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Johnson County, AR, Pope County, AR, Van Buren County, AR

The radar

The Little Rock radar (KLZK), 102 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 181509
FFWLIT
ARC071-115-141-181800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1009 AM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHERN JOHNSON COUNTY IN WESTERN ARKANSAS
  NORTHERN POPE COUNTY IN CENTRAL ARKANSAS

* UNTIL 100 PM CDT

* AT 1005 AM...DOPPLER WEATHER RADAR ESTIMATED THAT SOME AREAS IN    
  THE WARNED COUNTIES HAD RECEIVED FROM 3 TO 5 INCHES OF RAINFALL    
  BETWEEN 7 AM AND 10 AM TODAY. RADAR ALSO INDICATED THAT ADDITIONAL 
  RAINFALL...SOME HEAVY...WILL CONTINUE OVER THE WARNED COUNTIES FOR 
  THE NEXT FEW HOURS. 

&&

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID 
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3569 9226 3539 9225 3551 9263 3543 9286
          3553 9370 3578 9369 3573 9345 3568 9287
          3579 9250

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:30 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 3:30 AM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 AM CDT THU JUL 18 2002

FORECAST CONCERNS: ONCE AGAIN RAINFALL AND TEMP TRENDS.

NEAR TERM...
SCATTERED SHRA/-TSRA HAVE INCREASED IN COVERAGE ACROSS CENTRAL
SECTIONS OF THE CWA SINCE 06Z. THIS ACTIVITY HAS FORMED IN A LOCAL
REGION OF MAXIMIZED INSTABILITY. EXPECT ADDITIONAL CONVECTION THIS
AFTERNOON...AS MID LEVEL LAPSE RATES ASSOCIATED WITH A PERSISTENT
UPPER LOW NOW LOCATED ALONG THE MISSOURI/KANSAS BORDER SLOWLY
APPROACHES. CLOUD COVER SHOULD REDUCE TEMPERATURES ACROSS ALL BUT
THE SOUTHEAST TODAY.

LONGER TERM...
MODELS CONTINUE TO SHOW UPPER TROF/SHEAR AXIS TO REMAIN THE MAIN
PLAYER THE NEXT FEW DAYS. TOUGHEST CALL WILL BE WHERE TO PLACE
HIGHEST POPS AND THE AFFECTS OF CLOUD COVER ON TEMPS. FOR THE MOST
PART...THE MODEL OUTPUT IS CONSISTENT IN BRINGING RISING HGTS INTO
AR FROM THE WEST OVER THE WEEKEND AND PUSHING UPPER TROF SLOLY TO
THE EAST OF THE FA AND DRYING THINGS OUT.

CURRENT FCST LOOKS IN LINE AS FAR AS TONIGHT AND FRIDAY GOES WITH
SEVERAL SHORTWAVES STILL FCST TO MOVE NEWD ACRS THE FA. ON FRIDAY...
THE ETA IS SHOWING A DECENT SHORTWAVE DROPPING SEWD OUT OF THE NRN
PLAINS AND INTERACTING WITH UPPER TROF CURRENTLY OVER THE FA...
RESULTING IN ANOTHER ROUND OF CONVECTION DURING THE DAY AND
AFFECTING MAINLY NRN HALF OF AR. PLAN TO KEEP SCATTERED POPS IN FOR
FRIDAY PER CURRENT FCST.

MAX TEMPS THE NEXT FEW DAYS WILL AGAIN BE DEPENDENT ON EXTENT OF
CLOUD COVER AND CONVECTIVE TRENDS. STUCK WITH PERSISTENCE FOR THE
MOST PART IN THE SHORTER TERM FOR MAX/MIN TEMPS. MOS TEMPS...
ESPECIALLY ETA OUTPUT...STILL ON THE WARM SIDE FOR HIGH TEMPS TODAY
AND FRIDAY.

IN THE EXTENDED...STILL LOOKING A RETURN TO MORE TYPICAL SUMMERTIME
CONDITIONS INTO EARLY NEXT WEEK. WILL KEEP SMALL POPS IN FOR MAINLY
DIURNAL CONVECTION. MODELS STILL ATTEMPTING TO BRING A FNT CLOSER TO
AR TOWARDS MIDDLE OF NEXT WEEK. STILL HAVE A HARD TIME BUYING THIS
WITH PROGGED UPPER PATTERN. LATEST MOS TEMPS FROM THE EXTENDED AVN
LOOKING A BIT TOO WARM FOR HIGHS OVER MOST AREAS WITH THE RECENT
RAINS OVER MUCH OF THE FA. ..55/44..

.LZK...NONE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:06 PM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Marion54 min
Jul 18, 3:58 PM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Marion, Newton, Searcy, Stone62 min
Jul 18, 4:07 PM CDTSevere Thunderstorm WarningLZKYell38 min
Jul 18, 4:33 PM CDTSevere Thunderstorm WarningLZKIzard57 min
Jul 18, 6:42 PM CDTSevere Thunderstorm WarningLZKWhite48 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.